Nebraska, 2008

Hail in Nebraska, September 22, 2008

September 22, 2008 · NWS LBF · 1 event in 1 county or zone

A weak cold front moving through western Nebraska sparked isolated thunderstorms with hail during the early evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

A weak cold front moving through western Nebraska sparked isolated thunderstorms with hail during the early evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Sep 22, 1:38 PM MST, 4 hours 21 minutes earlier.

Area forecast discussion, Sep 22, 1:38 PM MST, 4 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
338 PM CDT MON SEP 22 2008

.DISCUSSION...

THE 12Z MODELS ARE IN GOOD AGREEMENT THAT THE AREA OF LOW PRESSURE
CURRENTLY EXTENDING FROM EASTERN COLORADO INTO WRN SOUTH DAKOTA WILL
PUSH EAST TONIGHT. IN ADDITION UPPER TROUGH AXIS WILL MOVE INTO WRN
PNHDL BY 12Z TUESDAY PROVIDING A BROAD AREA OF UPPER LEVEL
DIVERGENCE IN RIGHT ENTRANCE REGION OF CYCLONICALLY CURVED JET. THE
FOCUS FOR SEVERE THUNDERSTORMS WILL EXIST AFTER 00Z THROUGH 06Z
TUESDAY ESPECIALLY FOR AREAS WEST OF VALENTINE THROUGH OGALLALA.
THIS AREA WILL BE WITHIN 0-6 KM SHEAR VALUES OF 30-45KTS ALONG WITH
MUCAPES OF 1500-2000J/KG DURING TIME OF INITIATION.  THIS SHOULD
PROVE TO BE AN UNUSUALLY STRONG THUNDERSTORM EVENT FOR THIS FIRST
DAY OF AUTUMN. HIGHEST 60-80 POPS GOING IN THE GRIDDED FCST THIS
EVENING FOR CHERRY AND SHERIDAN WITH 60 POPS ACROSS THE REMAINDER
OF THE NCTRL AFTER MIDNIGHT. AREAS FURTHER SOUTH SHOULD EXPECT AT
LEAST WIDELY SCATTERED COVERAGE BY LATE EVENING INTO THE EARLY
MORNING HOURS. WINDS ARE ANOTHER CONCERN. H85 WINDS INCREASE TO
50-60 KTS MAINLY EAST OF HWY 83. EXISTING PRESSURE GRADIENT WILL
ONLY TIGHTEN UP FURTHER WITH APPROACH COLD FRONT. WINDS ACROSS THE
EAST WILL ACTUALLY SUBSIDE INTO THE BREEZY CATEGORY AROUND
00Z...THEN PICK BACK UP THROUGHOUT THE EVENING INTO THE HIGH WINDY
CATEGORY. PLAN TO KEEP THE GOING WIND ADVISORY GOING DUE TO STRONGER
WINDS AGAIN THIS EVENING.

ON TUESDAY...THE FRONTAL SYSTEM WILL MOVE SWIFTLY EAST AND PUSH INTO
CNTRL KANSAS BEFORE LIFTING BACK NORTH AS A WARM FRONT WEDNESDAY AND
WEDNESDAY NIGHT. WILL KEEP SLIGHT CHC FOR TSRA WED AFTN THROUGH
WEDNESDAY NIGHT ACROSS THE SERN AREAS. THE STRING OF 7 DAYS AT LBF
ABOVE 80 DEGREES WILL LIKELY AFTER TODAY WITH COOLER TEMPS FCST NEAR
78 FOR TUESDAY. COOL AND DRIER AIR TUESDAY NIGHT WILL ALLOW FOR A
COOL NIGHT INTO THE UPPER 30S TO LOWER 40S ACROSS THE WEST AND MID
40S TO AROUND 50 EAST. A WARMUP INTO THE 80S ACROSS THE REGION WILL
RESUME WEDNESDAY THROUGH FRIDAY.  MEDIUM RANGE MODEL INDICATING A
COOLDOWN BEGINNING SATURDAY WITH UPPER 70S/LOWER 80S THEN EVEN
COOLER POSSIBLE SUNDAY MONDAY IN THE 70S. WILL FOLLOW ENSEMBLE
MEANS AND HPC GUIDANCE AS OPPOSED TO OPERATIONAL 12Z GFS AND ECMWF.
THE OPERATIONAL MODELS NOW BOTH INDICATE A SUBSTANTIAL COOLDOWN
SUNDAY AND MONDAY. HAVE INTRODUCED A SLIGHT CHC FOR SHOWERS SATURDAY
NIGHT THROUGH SUNDAY. CURRENT OPERATIONAL MODELS HOWEVER SUGGEST
RAIN CHCS WOULD EXTEND THROUGH MONDAY ALONG WITH HIGHS MONDAY ONLY
IN THE 60S. ADJUSTMENT TO DAYS 6 AND 7 FOR COOLER HIGHS AND ADDITION
OF POPS SUNDAY NIGHT AND MONDAY WILL NEED TO BE CONSIDERED DURING
THE NEXT FEW FORECAST PACKAGES.
&&

.AVIATION...

SHORT WAVE TROUGH TO PUSH A COLD FRONT ACROSS THE REGION TONIGHT.
SOUTH WINDS AHEAD OF THE FRONT WILL CONTINUE...WITH A SWITCH TO THE
NORTHWEST BEHIND THE FRONT. WIND GUSTS OF 20 TO 30 KTS POSSIBLE THIS
EVENING...WITH A SLIGHT SLACKEN OF WINDS AFTER MIDNIGHT...WITH THE
SWITCH TO NORTHWEST OVERNIGHT. ALONG/AHEAD OF THE COLD FRONT AM
EXPECTING A BROKEN LINE OF STRONG THUNDERSTORMS...ESPECIALLY ACROSS
NORTHERN NEBRASKA. FURTHER SOUTH...FOR KLBF...MORE REMOVED FROM LOW
CENTER MOVING ACROSS S DAKOTA SO NOT AS CONFIDENT OF ACTIVITY. HAVE
KEPT PROB30 THUNDER AT BOTH TAF SITES AS TIMING STILL UNCERTAIN.
THIS TIMING WILL BE REFINED IN FURTHER UPDATES. ALSO WILL SEE A
CHANCE AT MVFR CONDITIONS WITH PASSING STORMS.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...WIND ADVISORY TIL 10 PM CDT THIS
EVENING FOR NEZ007-009-010-027>029-038.

&&

KAR/MM
Hazardous weather outlook, Sep 22, 1:47 PM MST, 4 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
347 PM CDT MON SEP 22 2008

NEZ004>010-022>029-035>038-056>059-069>071-094-232100-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
347 PM CDT MON SEP 22 2008 /247 PM MDT MON SEP 22 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

A COLD FRONT WILL PUSH ACROSS THE OUTLOOK AREA TONIGHT.
THUNDERSTORMS ARE EXPECTED AHEAD OF THE FRONT. THERE IS A SLIGHT
RISK FOR THE THUNDERSTORMS TO BECOME SEVERE. THE PRIMARY THREATS
WILL BE LARGE HAIL AND DAMAGING WINDS...HOWEVER...AN ISOLATED
TORNADO CAN NOT BE RULED OUT.

THE AREA OF GREATEST CONCERN FOR SEVERE WEATHER IS NORTH OF
INTERSTATE 80 AND WEST OF HIGHWAY 183 WITH THE THREAT INCREASING
NORTHWARD TOWARD THE SOUTH DAKOTA BORDER.

IN ADDITION TO THE SEVERE WEATHER...SOUTH WINDS WILL INCREASE TO
30 MPH OR GREATER THIS EVENING ACROSS PARTS OF NORTH CENTRAL
NEBRASKA.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE EARLY TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE

MASEK

The radar

The Rapid City radar (KUDX), 146 km away, was scanning. The volume nearest the first event began at 01:00 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Sheridan

When
September 22, 5:59 PM MST
Where
Sheridan County, 6.22 mi N of Gordon
Measured
0.88 in hail
Reported by
COOP Observer
Coordinates
42.890, -102.200

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2008Every state in 2008This day in weather historyWarnings in Nebraska, September 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 130101.